Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 259, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2000, 8:38 PM CDT for Canadian County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 24, 2000, 8:38 PM CDT (01:38 UTC)
- Expired
- May 24, 2000, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Canadian County, OK
The radar
The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4553 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 20.3
The text
As transmitted, in the capitals the NWS used until 2016.
199 WUUS54 KOUN 250138 SVROKC OKC017-250230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 838 PM CDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CANADIAN COUNTY IN CENTRAL OKLAHOMA * UNTIL 930 PM CDT * AT 838 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF EL RENO...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE CONCHO AND EL RENO HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY. A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3544 9832 3536 9811 3558 9769 3573 9791 CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:59 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 24, 3:59 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 359 PM CDT WED MAY 24 2000 CAPES NOW OVER 5000 J/KG N OF SURFACE FRONT SPLITTING OK FROM SW-NE. SURFACE DEWPOINTS AOA 70F BEING DRAWN W-WARD ON N SIDE OF FRONT. PERSISTENCE OF ELEVATED CONVECTION INTO W KS AND NW OK TODAY, AND ONGOING MID-LEVEL CLOUD DEVELOPMENT FARTHER E ACROSS KS AND N OK, BEARS TESTIMONY TO AVAILABLE LIFT ABOVE CAP. SOME ACCAS IN THESE CLOUD FIELDS, INDICATING ATMOSPHERE IS JUST WAITING TO GO. QUESTION, AS ALWAYS, IS WHETHER CAP WILL BREAK. MODELS INDICATE SUBSTANTIAL COOLING BY 00Z AT 700MB ACROSS N OK, BUT THIS COOLING IS NOT CONFIRMED BY OUN 20Z SOUNDING. IF MODELS ARE RIGHT, ANY RAPID CONVECTIVE DEVELOPMENT LIKELY WOULD BE DELAYED UNTIL 22-00Z ACROSS N OK. PROFILERS INDICATE MID-UPPER WINDS GRADUALLY STRENGTHENING AS NOSE OF SUBTROPICAL JET HEADS ACROSS NM. ALTHOUGH WINDS 700 MB AND BELOW ARE RATHER CHAOTIC BASED ON PROFILERS/VWPS, STRONGLY BACKED SURFACE AND BL WINDS SET UP FAVORABLE DIRECTIONAL SHEAR. CONSIDERING AVAILABLE INSTABILITY, ANY STORMS THAT CAN TAP THE BL WILL BE CAPABLE OF ALMOST ANYTHING THIS EVENING. SITUATION TONIGHT LIKELY TO EVOLVE INTO A HEAVY RAIN THREAT AS CONVECTION ORGANIZES INTO AN MCS. COMPOSITE FIELDS RESEMBLE A MADDOX FRONTAL-TYPE EVENT, OR PERHAPS A MESOHIGH TYPE IF SURFACE FRONT IS REINFORCED BY OUTFLOW. VERY IMPRESSIVE SPEED CONVERGENCE PROGGED AT 850 MB AT NOSE OF SOUTHWESTERLY 850 JET. PW VALUES PROGGED TO INCREASE TO 2 OR MORE OVER E OK BY 06Z IN REGION OF MAXIMUM MOISTURE CONVERGENCE. MOST LIKELY HEAVY RAIN TRACK WOULD APPEAR TO BE ACROSS N CENTRAL INTO NE OK AND THE OZARKS BY 12Z, AS CONVECTION RIDES ALONG N EDGE OF CAP. WE THINK THE ETA IS LIKELY NUDGING THE SFC-850MB BAROCLINIC ZONE TOO FAR S, WHICH FURTHER SUPPORTS A MORE NORTHERN SWATH OF +RA. HOWEVER, NOT SO SURE THAT EVENING CONVECTION MIGHT PROPAGATE MORE TO THE RT OF THE MEAN FLOW AND EAT INTO THE CAP AND TOWARD THE LLJ. ERGO, CENTRAL OK. DUE TO UNCERTAINTY OF LOCATION, AND FACT THAT ORGANIZED CONVECTION HAS YET TO DEVELOP, WE WILL HOLD OFF ON ANY FLASH FLOOD WATCHES FOR NOW. WHAT HAPPENS THU WILL BE HEAVILY CONTINGENT ON WHAT HAPPENS TONIGHT. MODELS WANT TO HOLD THE SURFACE BOUNDARY ACROSS CENTRAL OR SOUTHERN OK AND TRY TO LIFT IT SLOWLY N DURING THE DAY, BUT LINGERING EFFECTS OF CONVECTION TONIGHT MAY HAVE OTHER IDEAS. CONTINUED PRESENCE OF DECENT BAROCLINIC ZONE ARGUES FOR KEEPING POPS IN, ESPECIALLY NEAR AND N OF FRONT. TEMPORARY BUILDING OF MID LEVEL RIDGE PROBABLY INDICATES THAT THE CAP WILL RETURN, AT LEAST ACROSS S ZONES. GRADUAL BACKING OF UPPER FLOW TO SW SUPPORTS GRADUAL RETURN OF THE WARM SECTOR TO ENTIRE AREA BY FRI. MAY WELL HAVE ANOTHER MCS THU NIGHT, BUT MORE LIKELY TO OUR N. SURFACE LOW EXPECTED TO LIFT INTO EXTREME NW OK BY 12Z FRI WITH WARMFRONT E ACROSS EXTREME S KS. SUBTROPICAL SPEED MAX ENTERING S PLAINS BY FRI MORNING COULD MAKE FOR AN INTERESTING DAY FRI AS SHORTWAVES IN SW FLOW PROVIDE FORCING. CAP ONCE AGAIN WILL BE THE KEY ISSUE. WILL KEEP LOW POPS MAINLY W AND N FOR FRI, SLIGHTLY HIGHER FRI NIGHT BASED ON CLIMO AND POTENTIAL FOR NOCTURNAL WEAKENING OF CAP. POPS CONTINUED AREAWIDE SAT AND IN SE EARLY SUN AS COLD FRONT CROSSES AREA. FOR NOW, DRY SUN AND MEMORIAL DAY. FCSTID = 24 OKC 65 84 70 92 / 50 40 40 20 HBR 65 88 70 95 / 30 20 30 20 SPS 69 95 72 96 / 20 10 20 20 GAG 60 84 67 95 / 40 30 40 30 PNC 63 82 68 93 / 50 40 40 30 DUA 71 90 73 93 / 20 20 10 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 24, 8:28 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT WED MAY 24 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 5 NE CARNEGIE OK 1.00 INCH HAIL
05/24/00 CADDO PUBLIC REPORT
COLEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 45 min |
| May 24, 8:19 PM CDT | Tornado Warning | OUN | Caddo | 41 min |
| May 24, 9:00 PM CDT | Tornado Warning | OUN | Caddo | 45 min |
| May 24, 9:18 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 42 min |
| May 24, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 55 min |
| May 24, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 63 min |
| May 24, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 43 min |
| May 24, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 50 min |
| May 24, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 53 min |
| May 24, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 47 min |
| May 24, 10:20 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 40 min |
| May 24, 10:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 36 min |
| May 24, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 48 min |
| May 24, 10:33 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 42 min |
| May 24, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| May 24, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 47 min |
| May 24, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 37 min |
| May 24, 11:55 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.